Monday Pharmaceutical Mystery: April 1
Why did this patient's warfarin dose triple?
AA is a female, age 56 years with lupus. and she is on chronic steroid immunosupression therapy. The patient is frail and weights 40 kg. She is also on warfarin for a DVT in the past. She presents to your pharmacy after recently being discharged from the hospital where she was being treated for a mycobacterium infection of the sternum.
Today, she needs her discharge medications filled. For the newly diagnosed MAI infection she is getting azithromycin 500mg qd, ethambutol 400mg qd, and rifampin 600mg qd. She also has a new prescription for warfarin 15mg qd.
Other meds on file: prednisone 20mg qd, pregabalin 225mg qd, lidocaine 4% patch, diclofenac topical gel, escitalopram 10 qd, and warfarin 3mg qhs.
The insurance rejects the new warfarin prescription because she normally receives 3mg qd. You call the doctor's office and confirm that the dose is correct at 15mg qhs.
Mystery: Why did her dose of warfarin increase so drastically? Is the patient stock piling the medications? This dose is unusually high for a small person with cachexia.
Solution: The rifampin is a potent enzyme inducer and has caused her coumadin dose to more than triple. If she were to stop the rifampin, her INR will likey become too high.
Product Information: RIFADIN(R) oral capsules, rifampin oral capsules. sanofi-aventis US LLC (per FDA), Bridgewater, NJ, 2019.